Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 86, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2003, 2:40 AM CDT for Bottineau County, Renville County, Ward County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2003, 2:40 AM CDT (07:40 UTC)
- Expired
- Jul 3, 2003, 3:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Bottineau County, ND, Renville County, ND, Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1473 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 030740 SVRBIS NDC009-075-101-030830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 239 AM CDT THU JUL 3 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA SOUTHERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA THIS INCLUDES THE CITY OF MINOT * UNTIL 330 AM CDT * AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 31 MILES NORTHWEST OF MINOT TO 25 MILES SOUTHWEST OF MINOT...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MINOT AT 330 AM CDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4872 10183 4788 10180 4788 10107 4871 10108 $$ JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:15 AM CDT, 25 minutes earlier.
Area forecast discussion, Jul 3, 2:15 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 AM CDT THU JUL 3 2003 CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TODAY AND THE CHANCE OF SEVERE. CURRENT RADAR SHOWING LARGE AREA OF THUNDERSTORMS MOVING THRU WEST CENTRAL ND AND LINGERING THUNDERSTORMS FAR EASTERN MT MOVING EAST. MAIN CONCERNS WITH THE STORMS ARE WINDS...SOME HAIL AND VERY HEAVY RAINS. MID LEVEL WAVE MOVING THRU WESTERN ND THIS MORNING WILL QUICKLY MOVE EAST TODAY WITH MAIN MID LEVEL LIFT ACROSS SOUTHERN CWA...ALTHOUGH SURFACE BOUNDARY EAST AND SOUTH OF CWA...RESIDUAL MOISTURE REMAINS BEHIND SYSTEM ALONG WITH PLENTY OF INSTABILITY. SPC PLACES PARTS OF SOUTH CENTRAL/EAST CENTRAL CWA IN SLIGHT RISK OF SEVERE. PATTERN DRIES OUT THURSDAY NIGHT INTO SATURDAY WITH A ZONAL/NORTHWEST FLOW PATTERN OVER THE REGION. SURFACE HIGH BUILDS OVER THE REGION SAME TIME PERIOD AND WILL BRING A MORE NORMAL LIKE TEMPERATURES ACROSS THE CWA. NEXT CHANCE OF PRECIPITATION RE-APPEARS LATE SATURDAY NIGHT AND SUNDAY WITH NEXT SHORTWAVE ENERGY MOVES THROUGH. NO CHANGE IN THE EXTENDED. CURRENT SEVERE TSTM WATCH RUNS TIL 400 AM CDT..NOT SURE IF ANOTHER WATCH WILL BE ISSUED...EXTENDED...OR DROPPED...WILL WAIT TO SEND ZFP UNTIL THE DECISION IS MADE. .BIS...NONE RGT
Hazardous weather outlook, Jul 2, 4:39 AM CDT, 22 hours 1 minute before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 439 AM CDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY CENTRAL. MAIN THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TURNER
In the hours before
Local storm report, Jul 3, 1:15 AM CDT, 1 hour 25 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
115 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM KENMARE ND 1 INCH HAIL
07/03/03 WARD REPORTED BY PUBLIC.
NNNNLocal storm report, Jul 3, 1:42 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
142 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM EPPING ND 1.75 INCH HAIL
07/03/03 WILLIAMS REPORTED BY PUBLIC.
0130 AM GRASSY BUTTE ND 0.75 INCH HAIL
07/03/03 MCKENZIE REPORTED BY COOP OBSERVER.
0130 AM GRASSY BUTTE ND 70 MPH WIND (ESTIMATED)
07/03/03 MCKENZIE REPORTED BY COOP OBSERVER.
BURKE
NNNNLocal storm report, Jul 3, 1:51 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
151 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 AM (DIK)DICKINSON MUNI ARPT ND 60 MPH TSTM GUST
07/03/03 STARK REPORTED BY OFFICIAL
OBSERVATION (ASOS)The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:47 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 58 min |
| Jul 3, 12:06 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 39 min |
| Jul 3, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 49 min |
| Jul 3, 12:47 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 58 min |
| Jul 3, 12:56 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 64 min |
| Jul 3, 1:05 AM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 40 min |
| Jul 3, 1:14 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Jul 3, 1:36 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 54 min |
| Jul 3, 1:45 AM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 60 min |
| Jul 3, 1:50 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 40 min |
| Jul 3, 2:20 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 55 min |
| Jul 3, 3:12 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 63 min |
| Jul 3, 6:57 AM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.